Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 9, NWS Shreveport, LA

July 5, 2005Franklin County, Texas

NWS Shreveport, LA issued this flash flood warning at Jul 5, 2005, 1:55 AM CDT for Franklin County, Texas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2005, 1:55 AM CDT (06:55 UTC)
Expired
Jul 5, 2005, 5:45 AM CDT
In force
4 hr
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Franklin County, TX

The radar

The Shreveport radar (KSHV), 151 km from the middle of the area, began a volume at 06:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 4:20 AM CDTFLASH FLOODMount Vernon, TXNUMEROUS STREETS FLOODED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 145 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 6.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2005-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2576 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2005-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2576 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1540 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 050656
FFWSHV
TXC159-051045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
155 AM CDT TUE JUL 5 2005

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FRANKLIN COUNTY IN NORTHEAST TEXAS

* UNTIL 545 AM CDT

* AT 155 AM CDT...SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER        
  RADAR INDICATED THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL OVER   
  THE WARNED AREA.  DOPPLER RADAR INDICATES HOURLY RAINFALL RATES OF 
  TWO TO THREE INCHES PER HOUR OVER MUCH OF FRANKLIN COUNTY.         
  THIS...COMBINED WITH THE TWO TO FOUR INCHES OF RAIN WHICH HAS      
  FALLEN IN THE LAST COUPLE OF HOURS OVER A VERY DRY GROUND DUE TO   
  THE ONGOING DROUGHT...WILL CREATE RAPID RUNOFF AND PRODUCE         
  FLASH FLOODING.  ADDITIONAL HEAVY RAINFALL FROM THUNDERSTORMS      
  CONTINUE TO DEVELOP OVER HOPKINS AND WOOD COUNTIES...AND WILL      
  SPREAD EAST NORTHEAST ACROSS FRANKLIN COUNTY DURING THE NEXT FEW   
  HOURS.

ADDITIONAL RAINFALL AMOUNTS OF TWO TO THREE INCHES ARE POSSIBLE IN 
THE WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD
WARNING FOR...
  FRANKLIN COUNTY IN NORTHEAST TEXAS
UNTIL 545 AM CDT.

LAT...LON 3298 9529 3297 9515 3339 9512 3338 9529

$$

15

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 8:53 PM CDT, 5 hours 2 minutes earlier.

Area forecast discussion, Jul 4, 8:53 PM CDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
853 PM CDT MON JUL 4 2005

.UPDATE...

ASIDE FROM THE PREVIOUS UPDATE TO ADD THE SEVERE THUNDERSTORM WATCH
602...NO FURTHER UPDATE IS EXPECTED THIS MID EVENING.

&&

.PREV DISCUSSION... (ISSUED 230 PM CDT MON JUL 4 2005)

DISCUSSION...
PRETTY QUIET ATTM ACROSS THE REGION BUT SEVERAL PARAMETERS SHOULD MAKE
FOR A RATHER BUSY NIGHT ACROSS THE REGION. COMPLEX OVER OKLAHOMA LATE
LAST NIGHT AND EARLY THIS MORNING HAS WEAKENED CONSIDERABLY DURING THE
DAY. OUTFLOW BOUNDARY WHICH HAD PUSHED THROUGH OUR NORTHWEST COUNTIES
HAS BECOME RATHER DIFFUSE OR HAS EVEN BEGUN TO MOVE BACK NORTHWARD ACROSS
NORTH TEXAS. FEEL LIKE THE MAIN PLAYER OVERNIGHT WILL BE ALONG A COLD
FRONT WHICH AS OF 19Z EXTENDS ACROSS CENTRAL OK INTO NW AR. THIS FRONT
CONTINUES TO MOVE SOUTH AND SHOULD BE ALONG OR JUST SOUTH OF THE MIDDLE
RED RIVER VALLEY AFTER SUNSET TONIGHT. PROGS SHOWING DECENT LOW LEVEL
JET DEVELOPING ONCE AGAIN TONIGHT...WHICH SHOULD CAUSE FOR DEVELOPMENT
ALONG THIS FRONTAL BOUNDARY THIS EVENING AND CONTINUING THROUGH THE
OVERNIGHT HOURS. HAVE ADDED LOCALLY HEAVY RAIN AND SEVERE WORDING ALONG
AND NORTH OF THE I-30 CORRIDOR FOR TONIGHT TO ACCOUNT FOR THIS.
PROPAGATION OF THESE STORMS SHOULD BE SOUTHEAST THUS...HAVE RAISED
POPS ACROSS MUCH OF NORTHEAST TEXAS AND EXTREME NORTHWEST LOUISIANA
BUT FEEL LIKE THIS WILL BE LATE...MAINLY AFTER MIDNIGHT.

ASSUMING CONVECTION DOES DEVELOP OVERNIGHT...SHOULD SEE THESE STORMS
WEAKENING DURING THE MORNING HOURS TUESDAY AND THEN ANY LEFT OVER
BOUNDARIES WILL BE FOCUSING MECHANISMS FOR ADDITION THUNDERSTORMS
AIDED BY AFTERNOON HEATING.

DEBATE IS STILL ONGOING ON WHAT...IF ANY...AFFECTS TD3 WILL HAVE ON OUR
WEATHER BY MIDWEEK. CONSENSUS IS FOR A FURTHER EAST PROGRESSION OF THE
SYSTEM...WHICH DOES NOT BODE WELL FOR US RECEIVING ANY RAINFALL FROM THE
SYSTEM...EXCEPT PERHAPS OUR EXTREME SOUTHEAST PARISHES. HAVE KEPT
THE WED-FRI TIME FRAME UNCHANGED...BASICALLY FCSTNG CHANCE POPS DUE TO
THE UNCERTAINTY OF THIS SYSTEMS EVOLUTION AND MOVEMENT.

PRELIMS TO FOLLOW...13.

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.

&&

17
Hazardous weather outlook, Jul 4, 12:00 PM CDT, 13 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT MON JUL 4 2005

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-051100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT MON JUL 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST...AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A VERY UNSTABLE ATMOSPHERE WILL REMAIN IN PLACE ACROSS THE FOUR STATE
REGION THIS AFTERNOON THROUGH TONIGHT. A WEAK BOUNDARY WHICH HAS SET
UP ACROSS NORTHEAST TEXAS AND SOUTHWEST ARKANSAS WILL SERVE AS A FOCUS
FOR STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. HAIL
AND DESTRUCTIVE WINDS WILL BE THE PRIMARY THREAT WITH THESE
THUNDERSTORMS THROUGH THE EVENING HOURS. LATE TONIGHT...A WEAK COLD
FRONT WILL MOVE SOUTH OUT OF CENTRAL OKLAHOMA AND WILL SERVE ONCE
AGAIN AS A FOCUS FOR ADDITIONAL THUNDERSTORM ACTIVITY ALONG AND NEAR
THE INTERSTATE 30 CORRIDOR OF NORTHEAST TEXAS...SOUTHEAST OKLAHOMA
AND SOUTHWEST ARKANSAS. THESE STORMS COULD PRODUCE LOCALLY HEAVY
RAINFALL AMOUNTS...LARGE HAIL AND DAMAGING WIND GUSTS AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FOR MUCH OF THIS COMING
WEEK WITH A FRONTAL SYSTEM MOVING IN FROM THE NORTH...A FAVORABLE
FLOW ALOFT PATTERN THAT SUPPORTS THUNDERSTORM DEVELOPMENT
REMAINING IN PLACE...AND A TROPICAL SYSTEM MOVING NORTH
TOWARD AND INTO THE REGION AROUND MID AND LATE WEEK.
SOME OF THE THUNDERSTORMS WILL BECOME SEVERE PRODUCING HIGH AND
DAMAGING WIND GUSTS...ISOLATED LARGE HAIL...AND LOCALLY HEAVY
RAINFALL DUE TO SLOW MOVEMENTS AND ABUNDANT MOISTURE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:50 PM CDTSevere Thunderstorm WarningSHVRed River55 min
Jul 4, 11:58 PM CDTSevere Thunderstorm WarningSHVFranklin47 min
Jul 5, 3:42 AM CDTSevere Thunderstorm WarningSHVFranklin48 min
Jul 5, 5:58 AM CDTFlash Flood WarningSHVRed River4 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.